The combination therapy of infusion FOLFOX is currently considered standard of care in the treatment of stage II to IV colorectal cancer. It has a good safety profile. The most commonly encountered toxicities include gastrointestinal, neurosensory and hematological complications. A review of literature reveals only infrequent case reports of pulmonary complications.
: L, J is a 61 year old man with cecal adenocarcinoma stage T4N0M0 s/p right hemicolectomy on 5/21/2008 with FOLFOX chemotherapy instituted on 7/1/2008 with a plan for 11 cycles of therapy. He developed neutropenia following his 7th cycle and PEG-filgrastim therapy was initiated. Following his 10th cycle he developed a significant leucocytosis of 49000 cells per cubic millimeter with a polymorphonuclear predominance. He also complained of dyspnea on exertion. His examination was significant for an oxygen saturation of 90% on room air, mild respiratory distress and bibasilar crackles on chest examination. Arterial blood gas analysis while breathing room air were:arterial oxygen tension (Pa,O2) 51.2 mmHg; arterialcarbon dioxide tension (Pa,CO2) 35.6 mmHg; pH 7.49, indicative of an acute hypoxemic respiratory failure. He was admitted to the hospital for evaluation. On chest radiography bilateral basal interstitial infiltrates were evident. A chest computed tomography (CT) scan revealed interlobular septal thickening, with basilar and peripheral predominance representing a change from normal lower lung sections on an abdominal CT scan done 3 months prior. He was admitted into the medical ICU and commenced on IV antibiotics and corticosteroid therapy. Following moderate symptomatic improvement he was transferred to the oncology unit. A bronchoscopy was planned but his shortness of breath progressively worsened leading to a medical ICU readmission. His status further deteriorated requiring invasive mechanical ventilation, and hemodynamic support with vasopressors. On hospital day 19 he had a cardiac arrest and was successfully resuscitated. His wife requested that no further resuscitative efforts be applied. Following a discussion on plan of care, a terminal extubation was carried out on hospital day 20 at 1.55pm and he died at 2.10 pm. An autopsy was requested. Autopsy revealed diffuse alveolar damage with acute and severe extensive organizing patterns (proliferative phase/pulmonary fibrosis). Other findings included a bronchopneumonia and bilateral pleural effusions with an acute anteroseptal myocardial infarction.
Colorectal cancer is the fourth most common noncutaneous malignancy in the United States.The most important prognostic factor remains pathologic staging and the TNM classification is the more commonly used staging system. In patients with cancer undergoing chemotherapy, the emergence of new lung infiltrates elicits a list of differential diagnoses, which includes infections, heart failure, neoplasia and drug toxicity. An infectious etiology was initially considered responsible for this patient’s presentation and radiological findings, mainly due to the presence of a leucocytosis. This was however reliably ruled out by the absence of fever and negative sputum and blood cultures with a significant reduction in the white cell count following cessation of PEG-filgrastim therapy. A B-type naturetic peptide (BNP) level of 7 ruled out a congestive heart failure as the etiology of his symptoms.Autopsy and histological samples revealed a diffuse alveolar pattern of fibrosis consistent with diffuse alveolar damage. Lung injury has been reported infrequently with the use of the FOLFOX regimen and less so diffuse alveolar damage which has been mentioned in one case report from Italy 1.
It is concluded that FOLFOX chemotherapy can cause pulmonary complications including diffuse alveolar damage and should therefore be considered in patients with new lung findings receiving this therapy.
Ikenna Onyebueke, No Financial Disclosure Information; No Product/Research Disclosure Information